Text Size Normal Text Sizing Button Medium Text Sizing Button Large Text Sizing Button Text Contrast Normal Contrast Button Reverse Contrast Button Switch to Spanish Language Press Room Contact Us Sitemap Sign In Register
Link to Homepage About BrightFocus
BrightFocus
Donate Now Get Involved  
Alzheimer's Disease Research Macular Degeneration Research National Glaucoma Research


Stay Informed: Medical and Research Updates
Connect With Us!
 

 

Some Glaucoma Drugs May Cause 'Droopy' Eyelids

May 28, 2013
Source: PLOS ONE

Prostaglandin analogues (PGAs), drugs which lower intraocular pressure, are often the first line of treatment for people with glaucoma, but their use is not without risks. PGAs have long been associated with blurred vision, dryness, changes in eye color and other side effects. Now a new study has found that these drugs also cause upper and lower eyelid drooping and other issues that can interfere with vision. The findings are described in PLOS ONE.

Researchers from the Massachusetts Eye and Ear performed multivariable analysis accounting for age, body mass index (BMI), medical conditions, and other glaucoma medications that could confound the potential association between PGAs and the periocular changes in a large, cross-sectional study that assesses the ocular anatomy of glaucoma patients with masked reviewers using a validated instrument.

“We identified important side effects of PGAs, namely the loss of periorbital fat in the upper and lower lid and the presence of ptosis,” said senior author Louis R. Pasquale, M.D., F.A.R.V.O., director of the Glaucoma Service at Mass. Eye and Ear and associate professor of ophthalmology at Harvard Medical School. “The loss of periorbital fat was previously described by us in a small series of unilateral PGA users. In fact, those observations did ultimately lead to a change in drug labeling. These new findings could change labeling for the PGAs, as the upper lid ptosis could aggravate pre-existing visual field loss.”

Adapted from the Massachusetts Eye and Ear Infirmary

View all news updates for glaucoma


Disclaimer: The information provided in this section is a public service of the BrightFocus Foundation, and should not in any way substitute for the advice of a qualified healthcare professional, and is not intended to constitute medical advice. Although we take efforts to keep the medical information on our website updated, we cannot guarantee that the information on our website reflects the most up-to-date research. Please consult your physician for personalized medical advice; all medications and supplements should only be taken under medical supervision. BrightFocus Foundation does not endorse any medical product or therapy.

Some of the content in this section is adapted from other sources, which are clearly identified within each individual item of information.

YouTube Twitter YouTube Shop for a Cause Connect With Us Pinterest Google+